Skip to content
Antibiotic usage for cystitis.
avatar
An_248400 posted:
Hello,
About 3-4 days ago I noticed I was starting to get the symptoms of cystitis, so I upped my fluid intake, started taking d-mannose, and vitamin C. I also had a prescription for amoxicillin, which I took 500 mg 3x a day for the past three days (I have four days worth). Last night my symptoms seemed to get worse after taking 3 days worth of the amoxicillin, so I took some sodium citrate before falling asleep to relieve my symptoms. Today I received a prescription for ciprofloxacin, and I took one about an hour ago instead of the amoxicillin. My question is: is it okay to switch antibiotics, or should I have completed my 4-day course of amoxicillin and waited a few days? I've been a long-time sufferer of cystitis and know it can get really bad really fast, I'm just wondering if I'm over-medicating or if I should follow through with my course of treatment. Please help!!!
Reply
 
avatar
counterso responded:
Several concerns rolled into one here, so I'll try to break them apart in a series of comments.

First, what do you consider symptoms of cystitis? I'm going to make an assumption that you are female, please correct me if you are not.

D-mannose can do ABSOLUTELY NOTHING when taken by mouth. D-mannose is ONLY useful as an internal wash that would require catheterization to diminish bacterial adherence inside the bladder. There was a specific study done to demonstrate that no mannose whatsoever reached the bladder when consumed by mouth no matter the dosage. The only way it might get there by mouth is if you are diabetic.

If you had an old prescription for amoxicillin and you took it, unless it was given by your urologist for the next occurrence of an infection, not a good idea. If it was a leftover and not a whole dosing schedule, not completing your regimen from the originally prescribed treatment is bad. Depending on the infection, treatment might be 3-7 days, but self-medicating with an antibiotic that is too short of a run will cause resistant strains of the bacteria to flourish as a result. Although you were prescribed Cipro, unless you have been tested and PROVEN to have a bacterial infection, taking any antibiotic is a bad choice. The amount of damage Cipro does to your digestive system will require a month of probiotic use afterwards. Do NOT stop taking them now. You have to take the whole course once you start.

There are two tests that should be immediately performed when you think you have an infection. 1) do you have a bacterial infection and what kind of bacteria is it? 2) which antibiotic tested is the one that killed the bacteria found in the culture. If you do not get specific, you end up fostering resistant bacteria, especially when you have recurrent issues with this.

Yes, you are probably over-medicating. Has your urologist made a specific distinction for you between recurrent UTIs and cystitis? They have similar symptoms but are not addressed the same way.

Are you taking any other medications (they might be triggering some of your symptoms)? Do you have any commonly contributing factors like a need to use catheters, are you incontinent, or does this occur more often after sexual intercourse?


Spotlight: Member Stories

Diagnosed with BXO (balanitis xerotica obliterans) in May 2011. I had a very sever case and had 4 surgeries and was in the hospital for 4 weeks.

Helpful Tips

Skin burning in my left waist area at belt level
Does any professional know about a condition with symptoms of skin burning in my left waist area at pants belt level? I have had this for ... More
Was this Helpful?
43 of 64 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.